Hail, McDonough
- When
- September 19, 1:45 PM CST
- Where
- McDonough County, 2 mi E of Good Hope
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.550, -90.650
Thunderstorms developed in southeast Iowa along a cold front that was moving through a moist to near tropical atmosphere. Two separate storms became severe in west central Illinois and produced 1 inch hail and marginal severe winds in McDonough County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Thunderstorms developed in southeast Iowa along a cold front that was moving through a moist to near tropical atmosphere. Two separate storms became severe in west central Illinois and produced 1 inch hail and marginal severe winds in McDonough County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 19, 2:15 AM CST, 11 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 315 AM CDT MON SEP 19 2005 .SYNOPSIS...WEAK LOBE OF HIGH PRESSURE EXTENDS FROM CENTRAL PLAINS INTO IOWA BEHIND COLD FRONT WITH LOWER DEWPOINTS AND SLIGHTLY COOLER AIR. SATELLITE AND SURFACE/UPPER AIR ANALYSIS ALL SHOW QUIET CLEAR SKIES WITH SFC HIGH MOVING NORTHEAST TODAY INTO GREAT LAKES TONIGHT. && .SHORT TERM...(TODAY AND TONIGHT)...LIMITED MIXING TODAY AND TRAJECTORIES TODAY FROM EASTERN NEBRASKA SUPPORT HIGHS MAINLY LOWER 80S WITH A FEW UPPER 70S FAR NE...OR LOW END OF GUIDANCE TODAY DESPITE CLEAR SKIES BUT WEAKENING LATE SEPTEMBER SUN ALSO HARDER TO SEE MAJOR WARMUP TODAY. LIGHT WINDS TODAY AS HIGH PASSED ACROSS AREA. TONIGHT...AGAIN CLEAR WITH LIGHT SOUTH TO SOUTHEAST WINDS FOR MODERATE RADIATIONAL COOLING. SOME INCREASE IN DEWPOINTS BUT BASED ON AREA OBS HAVE GONE LOW END OF GUIDANCE OR MAINLY UPPER 50S FOR LOWS...OR ONE MORE COMFORTABLE NIGHT BEFORE HUMIDITY RETURNS LATER IN WEEK. ..NICHOLS.. && .LONG TERM...(WEDNESDAY THROUGH NEXT TUESDAY)... MAJOR CHANGES HAVE BEEN MADE TO THE EXTENDED TO REFLECT WHAT WILL LIKELY BE OCCURRING. STRONG SOUTHWEST FLOW ON WEDNESDAY TO BOOST TEMPERATURES TO WELL ABOVE NORMAL FOR THIS TIME OF THE YEAR. THIS COMBINED WITH A LACK OF A TRIGGER WILL KEEP WEDNESDAY DRY. IMPRESSIVE COLD FRONT DIVING SOUTH AND SHOULD BE JUST ENTERING THE NORTHERN CWFA BY 12Z THURSDAY. SHOULD SEE SOME CONVECTION RIGHT ALONG THE FRONT BUT GIVEN THE STRONG WAA ALOFT...MOST PRECIP WILL BE POST FRONTAL. FRONT SHOULD BE JUST SOUTH OF I80 BY 18Z THURSDAY WITH IT NEARLY OUT OF THE CWFA BY 00Z FRIDAY. ALL MODELS SHOW STRONG CONSENSUS ON THIS TIMING. TEMPERATURES FOR THURSDAY WILL LIKELY REMAIN STEADY OR FALL FOLLOWING FROPA. A NICE GENERAL RAIN LOOKS TO BE IN THE WORKS FOR THURSDAY NIGHT INTO FRIDAY NIGHT. THIS WILL KEEP TEMPERATURES MUCH LOWER THAN PREVIOUSLY THOUGHT (ESPECIALLY FRIDAY). I STILL THINK I/M TOO WARM REGARDING MAX TEMPS FOR FRIDAY BUT HEADING IN THE RIGHT DIRECTION. ON SATURDAY...THE FRONT STARTS MOVING BACK NORTH. THE GFS IS PUSHING THE FRONT NORTH WAY TOO FAST AND IT SHOULD ONLY GET TO ABOUT THE WI/IL BORDER BEFORE STALLING AGAIN. THE FRONT SHOULD BEGIN MOVING SOUTH AGAIN SATURDAY NIGHT INTO SUNDAY. GLOBAL MODELS INDICATE THE REMNANTS OF RITA WILL BEGIN ARRIVING SUNDAY NIGHT. THIS MOISTURE COMBINED WITH ANOTHER STRONG COLD FRONT MOVING THROUGH THE AREA SHOULD BRING ANOTHER GENERAL RAINFALL TO THE REGION. ALTHOUGH WAY TOO EARLY TO TELL...THIS SECOND RAIN EVENT COULD PRODUCE SIGNIFICANT AMOUNTS. RAIN SHOULD SHUT OFF DURING THE DAY MONDAY AS COLD CANADIAN HIGH PRESSURE PUSHES THE FRONT SOUTH OF THE REGION. BASED ON THE 00Z ECMWF...TUESDAY MORNING SHOULD HAVE A CRISP FALL TOUCH TO IT WITH CHILLY TEMPERATURES. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS/08
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 512 AM CDT MON SEP 19 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-201000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 512 AM CDT MON SEP 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON PRODUCING SCATTERED THUNDERSTORMS. VERY UNSTABLE AIR AHEAD OF THE FRONT WILL ALLOW FOR A FEW OF THE STORMS TO REACH SEVERE LEVELS. THE GREATEST THREAT WILL BE FROM 3 TO 6 PM FOR LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND DAMAGING STRAIGHT LINE WINDS OF 60 TO 70 MPH. THE AREAS AT MOST RISK ARE ALONG AND SOUTHEAST OF A GALENA ILLINOIS TO WASHINGTON IOWA LINE. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR THE SOUTHEASTERN TWO THIRDS OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS FROM WEDNESDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. PLEASE RELAY REPORTS OF SEVERE TO NEAR SEVERE WEATHER TO THE NOAA NWS OFFICE IN THE QUAD CITIES. NICHOLS/08
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 104 PM CDT MON SEP 19 2005 IAZ078-088>089-098>099>099>018-024>026-034>035- MOZ009>010-200100- DES MOINES IA-HENRY IA-LEE IA-LOUISA IA-VAN BUREN IA- BUREAU IL-HANCOCK IL-HENDERSON IL-HENRY IL- MCDONOUGH IL-MERCER IL-PUTNAM IL-WARREN IL-CLARK MO- SCOTLAND MO- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 800 IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING AREAS IN ILLINOIS THIS WATCH INCLUDES 8 COUNTIES IN NORTH CENTRAL ILLINOIS BUREAU PUTNAM IN NORTHWEST ILLINOIS HENRY MERCER IN WEST CENTRAL ILLINOIS HANCOCK HENDERSON MCDONOUGH WARREN IN IOWA THIS WATCH INCLUDES 5 COUNTIES IN SOUTHEAST IOWA DES MOINES HENRY LEE LOUISA VAN BUREN IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES IN NORTHEAST MISSOURI CLARK SCOTLAND THIS INCLUDES THE CITIES OF...ALEDO...BURLINGTON...CARTHAGE... FORT MADISON...HENNEPIN...KAHOKA...KEOSAUQUA...KEWANEE...MACOMB... MEMPHIS...MONMOUTH...MOUNT PLEASANT...OQUAWKA... PRINCETON AND WAPELLO.
SPECIAL WEATHER STATEMENT...CORRECTED FOR CODING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 104 PM CDT MON SEP 19 2005 IAZ078-088>089-098>099-ILZ016>018-024>026-034>035- MOZ009>010-200100- DES MOINES IA-HENRY IA-LEE IA-LOUISA IA-VAN BUREN IA- BUREAU IL-HANCOCK IL-HENDERSON IL-HENRY IL- MCDONOUGH IL-MERCER IL-PUTNAM IL-WARREN IL-CLARK MO- SCOTLAND MO- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 800 IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING AREAS IN ILLINOIS THIS WATCH INCLUDES 8 COUNTIES IN NORTH CENTRAL ILLINOIS BUREAU PUTNAM IN NORTHWEST ILLINOIS HENRY MERCER IN WEST CENTRAL ILLINOIS HANCOCK HENDERSON MCDONOUGH WARREN IN IOWA THIS WATCH INCLUDES 5 COUNTIES IN SOUTHEAST IOWA DES MOINES HENRY LEE LOUISA VAN BUREN IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES IN NORTHEAST MISSOURI CLARK SCOTLAND THIS INCLUDES THE CITIES OF...ALEDO...BURLINGTON...CARTHAGE... FORT MADISON...HENNEPIN...KAHOKA...KEOSAUQUA...KEWANEE...MACOMB... MEMPHIS...MONMOUTH...MOUNT PLEASANT...OQUAWKA... PRINCETON AND WAPELLO.
The Quad Cities radar (KDVN), 118 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel to quarter sized hail with street flooding.
measured gust
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478822, 5478876, 5478877.